Alert archive / South Dakota / Wind Advisories in 2012
Wind Advisory 1, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Jan 2, 2012, 5:42 PM MST for 7 counties in South Dakota. It took effect at Jan 3, 2012, 7:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2012, 5:42 PM MST (00:42 UTC)
- In effect from
- Jan 3, 2012, 7:00 AM MST
- Expired
- Jan 3, 2012, 5:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Haakon County, SD, Harding County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 81 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2170 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
084 WWUS73 KUNR 030042 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 542 PM MST MON JAN 2 2012 .A COLD FRONT WILL MOVE THROUGH WESTERN SOUTH DAKOTA TUESDAY MORNING. NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...WILL DEVELOP BEHIND THE FRONT. THE STRONGEST WINDS WILL BE ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS. SDZ001-002-012>014-026-031-032-072-073-030845- /O.NEW.KUNR.WI.Y.0001.120103T1400Z-120104T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... STURGIS...UNION CENTER 542 PM MST MON JAN 2 2012 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 5 PM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 5 PM MST TUESDAY. * WINDS WILL INCREASE TUESDAY MORNING AND THEN DECREASE LATE TUESDAY AFTERNOON. * NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
6 follow-up statements
822 WWUS73 KUNR 030504 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 1004 PM MST MON JAN 2 2012 .A COLD FRONT WILL MOVE THROUGH WESTERN SOUTH DAKOTA TUESDAY MORNING. NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...WILL DEVELOP BEHIND THE FRONT. THE STRONGEST WINDS WILL BE ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS. SDZ001-002-012>014-026-031-032-072-073-031315- /O.CON.KUNR.WI.Y.0001.120103T1400Z-120104T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... STURGIS...UNION CENTER 1004 PM MST MON JAN 2 2012 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 5 PM MST TUESDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 5 PM MST TUESDAY. * WINDS WILL INCREASE TUESDAY MORNING AND THEN DECREASE LATE TUESDAY AFTERNOON. * NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
062 WWUS73 KUNR 031042 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 342 AM MST TUE JAN 3 2012 .A COOL FRONT WILL MOVE THROUGH WESTERN SOUTH DAKOTA THIS MORNING. NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...WILL DEVELOP BEHIND THE FRONT. THE STRONGEST WINDS WILL BE ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS. SDZ001-002-012>014-026-031-032-072-073-031900- /O.CON.KUNR.WI.Y.0001.120103T1400Z-120104T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... STURGIS...UNION CENTER 342 AM MST TUE JAN 3 2012 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 5 PM MST THIS AFTERNOON. * GUSTY NORTHWEST WINDS WILL DEVELOP THIS MORNING BEHIND A COOL FRONT. THE WINDS WILL THEN DECREASE LATE THIS AFTERNOON. * NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
517 WWUS73 KUNR 031651 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 951 AM MST TUE JAN 3 2012 .A COOL FRONT IS MOVING THROUGH WESTERN SOUTH DAKOTA THIS MORNING. NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH... WILL DEVELOP BEHIND THE FRONT. THE STRONGEST WINDS WILL BE ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS. SDZ001-002-012>014-026-031-032-072-073-040000- /O.CON.KUNR.WI.Y.0001.000000T0000Z-120104T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... STURGIS...UNION CENTER 951 AM MST TUE JAN 3 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * GUSTY NORTHWEST WINDS WILL DEVELOP THIS MORNING BEHIND A COOL FRONT. THE WINDS WILL THEN DECREASE LATE THIS AFTERNOON. * NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
638 WWUS73 KUNR 032057 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 157 PM MST TUE JAN 3 2012 .COOLER AIR IS FLOWING INTO WESTERN SOUTH DAKOTA THIS AFTERNOON. NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...HAVE DEVELOPED. THE STRONGEST WINDS ARE OVER THE PLAINS NORTH AND EAST OF THE BLACK HILLS. WINDS WILL SLOWLY DIMINISH AFTER SUNSET. SDZ001-002-012>014-026-031-032-072-073-040000- /O.CON.KUNR.WI.Y.0001.000000T0000Z-120104T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... STURGIS...UNION CENTER 157 PM MST TUE JAN 3 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * GUSTY NORTHWEST WINDS WILL DEVELOP THIS MORNING BEHIND A COOL FRONT. THE WINDS WILL THEN DECREASE LATE THIS AFTERNOON. * NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
258 WWUS73 KUNR 032101 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 201 PM MST TUE JAN 3 2012 .COOLER AIR IS FLOWING INTO WESTERN SOUTH DAKOTA THIS AFTERNOON. NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...HAVE DEVELOPED. THE STRONGEST WINDS ARE OVER THE PLAINS NORTH AND EAST OF THE BLACK HILLS. WINDS WILL SLOWLY DIMINISH AFTER SUNSET. SDZ001-002-012>014-026-031-032-072-073-040000- /O.CON.KUNR.WI.Y.0001.000000T0000Z-120104T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... STURGIS...UNION CENTER 201 PM MST TUE JAN 3 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * GUSTY NORTHWEST WINDS HAVE DEVELOPED THIS THIS AFTERNOON. THE WINDS WILL DECREASE AFTER SUNSET. * NORTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH...ARE OCCURRING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
483 WWUS73 KUNR 040001 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 501 PM MST TUE JAN 3 2012 SDZ001-002-012>014-026-031-032-072-073-040115- /O.EXP.KUNR.WI.Y.0001.000000T0000Z-120104T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... STURGIS...UNION CENTER 501 PM MST TUE JAN 3 2012 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jan 2, 4:12 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 2, 4:12 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 412 PM MST MON JAN 2 2012 .AVIATION...00Z TAFS GUSTY SOUTHWEST WINDS WILL CONTINUE ACROSS PORTIONS OF NORTHEAST WYOMING THROUGH LATE TONIGHT. A COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY MORNING...WITH GUSTY NORTHWEST WINDS. THE STRONGEST WINDS WILL BE ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS WHERE WIND GUSTS OVER 40 MPH ARE POSSIBLE. && .PREV DISCUSSION... /ISSUED 219 PM MST MON JAN 2 2012/ DISCUSSION... THE LARGE SCALE FLOW IS DOMINATED BY A LONG WAVE RIDGE AROUND 115W AND A LONG WAVE TROF HUDSON BAY TO EASTERN TN. 1000 TO 500 MB MEAN TEMPERATURES ARE AS MUCH AS 12.5C ABOVE NORMAL IN THE RIDGE. SHORT WAVE TROF WILL MOVE OVER AND FLATTEN THE RIDGE TONIGHT MOVING TO EASTERN MT BY 12Z TUESDAY AND CONTINUING ESE WARD THEREAFTER AS LONG WAVE RIDGE REBUILDS TO THE WEST. FORCING FOR ASCENT WITH THE SHORT WAVE TROF WILL REMAIN MOSTLY NORTH OF OUR CWA AND DRY CONDITIONS WILL PREVAIL IN THE SHORT TERM. TONIGHT A RATHER COMPLEX SITUATION WILL UNFOLD MAKING TEMPERATURE AND WIND FORECASTS TRICKY. THE NAM FORECAST SOUNDINGS SUGGEST THE FOLLOWING SEQUENCE OF EVENTS. A WARM FRONT PASSES KRAP AT ABOUT 03Z SHIFTING TOP OF BOUNDARY LAYER WINDS TO THE WEST. THIS FEATURE PROGRESSES EASTWARD...EXITING OUR CWA BEFORE 15Z.SURFACE CONDITIONS ARE MASKED BY DEVELOPMENT OF A STRONG NOCTURNAL INVERSION WHILE WARMING IS HAPPENING JUST ABOVE THE SURFACE. A COLD FRONT ARRIVES ABOUT 09Z SHIFTING BOUNDARY LAYER WINDS TO NORTH AND NORTHWEST WITH A SURGE IN SPEEDS AND BRINGING COOLING. BUT AGAIN...THE SURFACE DOES NOT RESPOND IMMEDIATELY DUE TO THE VERY STRONG INVERSION. SURFACE WINDS FINALLY SHIFT TO THE NORTHWEST AROUND 15Z AT KRAP. MODEL SOUNDINGS SUGGEST A SIMILAR SEQUENCE WITH VARIATIONS IN TIMING AT MOST OTHER LOCATIONS IN THE CWA EXCEPT FOR HIGHER ELEVATION AREAS WHERE THE SURFACE WINDS WILL RESPOND TO CHANGES ALOFT MORE QUICKLY DUE TO A WEAKER INVERSION. WITH CONTINUED MODEST COLD ADVECTION AND THE AFOREMENTIONED MIXING...SURFACE TEMPERATURES WILL RISE ONLY SLOWLY DURING THE AFTERNOON HOURS AND WINDS WILL REMAIN GUSTY AND FAIRLY STRONG...BUT AT THIS TIME WE DO NOT EXPECT THEM TO REACH ADVISORY CRITERIA. LOW LEVEL WINDS WILL BACK TO WESTERLY ON WEDNESDAY WITH DRY AND UNSEASONABLY WARM WEATHER OVER THE AREAS AS THE RIDGE BUILDS IN ALOFT ACCOMPANIED BY THE VERY WARM AIR NOTED ABOVE. KEPT TEMPERATURES JUST SHORT OF RECORD HIGHS FOR THE DAY. TOMORROW WILL BE TIME ENOUGH TO THINK OF FORECASTING RECORD BREAKING TEMPS. EXTENDED...UPPER RIDGING WILL REMAIN ACROSS THE AREA THURSDAY KEEPING DRY CONDITIONS AND UNSEASONABLY WARM TEMPERATURES ACROSS THE AREA. MODELS BRING AN UPPER WAVE AND COLD FRONT ACROSS THE NORTHERN PLAINS FRIDAY MORNING...BUT MODELS ARE TRENDING DRIER SO HAVE REMOVED POPS. A SECOND AND STRONGER WAVE IS EXPECTED TO CROSS THE WESTERN CONUS LATE FRIDAY...WITH THE MAIN ENERGY STAYING SOUTH OF THE CWA. PRECIP ASSOCIATED WITH THIS WAVE IS ALSO EXPECTED TO STAY JUST SOUTH AND SOUTHWEST AS HIGH PRESSURE BUILDS ACROSS THE NORTHERN PLAINS. SO HAVE REMOVED POPS THROUGH SATURDAY. UPPER RIDGING BUILDS EARLY NEXT WEEK WITH DRY CONDITIONS CONTINUING ALONG WITH A RETURN OF WARMER TEMPERATURES. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...07
Hazardous weather outlook, Jan 2, 3:01 AM MST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 301 AM MST MON JAN 2 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 301 AM MST (401 AM CST) MON JAN 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY NORTHWEST WINDS ARE EXPECTED TUESDAY DURING THE DAY...GUSTING OVER 40 MPH AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Nearby
Wind Advisories in South Dakota, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.